|Adult ADHD Home||Organization Skills||ADHD in Women|
|Signs & Symptoms||ADHD Jobs||ADHD in College|
|Relationship Problems||Time Management||Young Adults|
|ADHD Apps & Tools||Health, Sleep, Stress||ADHD Adult Blogs|
|ADHD Parenting Home||Parenting Strategies||Talking About ADHD|
|Oppositional Defiant||Health & Nutrition||Sleep|
|Discipline Problems||Organization Skills||Routines That Work|
|ADHD Teens||Social Skills||Parenting Blogs|
|ADHD Treatment Home||Treating Your Child||Adderall|
|ADHD Medications||Side Effects||Daytrana|
|Alternative Treatments||Treatment Options||Strattera|
|The ADHD Diet||Medication Reviews||Vyvanse|
|ADHD/LD School Home||Organization Skills||Behavior at School|
|Teachers’ Guide||Sports & Activities||Working with School|
|School Accommodations||Learning Disabilities||High School|
|IEP/504 Plan||Homework Help||Working Memory|
|ADHD Diagnosis Home||ADHD Self Tests||Learning Disabilities|
|Signs of ADHD||Executive Function||Related Conditions|
|Types of ADHD||Getting a Diagnosis||ADHD Myths|
|Hypersensitivity||ADHD in Women||Anxiety & Depression|
|Find a Professional|
|Give a Gift|
Do ADHD Medications Stunt Children’s Growth?
Can stimulant medications used to treat attention deficit hyperactivity disorder (ADHD) negatively impact your child’s height? New research indicates that any effect on your child’s size is minimal and reversible.
Thursday February 18th - 7:00pm
Worried that negative side effects of your child’s attention deficit hyperactive disorder (ADHD) treatment may mean she’ll be shorter or smaller? Stimulant medications commonly prescribed for patients with ADHD, such as methylphenidate (which is sold by the brand name Ritalin) and amphetamine (which is sold by the brand names Adderall and Dexedrine), have relatively minimal effects on your child’s growth, according to a new article published in the February 2010 issue of Canadian Family Physician Journal. And with monitoring and/or treatment tweaks any loss of height can be reversed.
Although stimulants can carry potential risks for children using them, “current knowledge suggests that the group of stimulant medications have little effect on the rate of height loss, and this effect is likely reversible with withdrawal of treatment,” said Ran D. Goldman, M.D., medical director of the Emergency Medicine department in British Columbia Children’s hospital in Vancouver, Canada, and the author of the article.
In the article he explains that there are three ways stimulant medications can negatively affect how tall your child grows. First, some patients may experience a loss of appetite, which often results in fewer calories consumed. A second theory suggests that increasing dopamine (which is how stimulants work in the treatment of ADHD patients) can cause the suppression of growth hormone secretion and “directly affect height development in children.” Finally, some studies cited in the Canadian Family Physician Journal article have suggested that stimulants may also slow down the development of cartilage tissue, affecting bone growth.
Recent studies have concluded that while there is some apparent effect on growth — i.e. ADHD children taking stimulants while still growing may experience less growth than their peers — if a child stops taking the stimulant that has affected their height, they can “catch up” in the growth pace of their peers. This is why some experts recommend patients take “summer breaks” from treatment.
Dr. Goldman suggests that parents “should follow their child’s growth curves and discuss with their health care provider potential ‘breaks’ in stimulant therapy.”
Research related to stunted growth as a side effect of ADHD stimulant medications is limited and Dr. Goldman cautioned that follow-up studies on children who have used stimulants for many years and into their adult lives are “imperative.” “Only after receiving these scientific findings in different groups of children, treated with all types of stimulants and for different treatment length, will we be able to have confirmation to current understanding of the limited height loss.”